Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 53, NWS Midland/Odessa, TX

May 22, 2018Culberson County, Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2018, 5:13 PM CDT for Culberson County, Jeff Davis County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2018, 5:13 PM CDT (22:13 UTC)
Expired
May 22, 2018, 6:15 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Culberson County, TX, Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 210 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

740 
WUUS54 KMAF 222213
SVRMAF
TXC109-243-222315-
/O.NEW.KMAF.SV.W.0053.180522T2213Z-180522T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
513 PM CDT TUE MAY 22 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  North central Jeff Davis County in southwestern Texas...
  Southeastern Culberson County in southwestern Texas...

* Until 615 PM CDT.

* At 513 PM CDT, a severe thunderstorm was located near Kent, moving
  northeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kent.

This includes Interstate 10 between mile markers 165 and 186.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3127 10421 3114 10410 3110 10410 3107 10404
      3098 10397 3083 10428 3108 10443
TIME...MOT...LOC 2213Z 242DEG 9KT 3099 10429 

HAIL...1.25IN
WIND...60MPH
 
$$

24
1 follow-up statement
545 
WWUS54 KMAF 222248
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
548 PM CDT TUE MAY 22 2018

TXC109-243-222315-
/O.CON.KMAF.SV.W.0053.000000T0000Z-180522T2315Z/
Jeff Davis TX-Culberson TX-
548 PM CDT TUE MAY 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES...

At 547 PM CDT, a severe thunderstorm was located 7 miles south of
Kent, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Jeff Davis and southeastern Culberson Counties.

This includes Interstate 10 between mile markers 178 and 186.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3085 10429 3104 10431 3110 10409 3107 10404
      3098 10397 3083 10428
TIME...MOT...LOC 2247Z 261DEG 12KT 3097 10421 

HAIL...1.00IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:46 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 22, 2:46 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
246 PM CDT Tue May 22 2018

.DISCUSSION...
Expansive CU field observed in visible imagery with near
homogeneous surface Td with no surface boundary present. Clouds
are so much so that are limiting SB heating and thus we have
trended down PoPs a few points for remainder of the PM across the
PB. Backed flow thru 7H indicates that low-level mstr will
continue to remain in the mtns today, a far wwd position for this
time of yr. Water vapor does show the mid-level mst axis is moving
e leaving steep LR's. This with se flow thru about 750mb does
favor storms developing in or INVOF mtns. Storms will then be
favored to slowly move newd. Initially GDP Mtns area is favored
then SE NM and Van Horn-Davis Mtns. Pretty good agreement between
NAM12/NAM4K on this scenario and we will concentrate mostly high
end sct PoPs in these areas into the evening. Strong to possibly
severe multi- cell storms are supported by ML CAPES around 2000
J/KG, 0-6km bulk shear 20-25kts and 25-30 degree T-Td spreads thru
early- mid evening. NAM12 suggests precip will move into the PB
between 12Z- 18Z Wed? We are not optimistic this will happen
largely because it is not the typical scenario for this time of yr
and the NAM4K dissipates precip as it moves into PB, a more
common scenario. This scenario feeds back into the convective
potential on Wed PM, NAM12 leaves more stable conditions in wake
of exiting precip while NAM4KM rather robustly develops storms
during peak heating along mtns from GDP Mtns to between Davis and
Chisos Mtns, to near Pecos River. So again we will have scattered
PoPs INVOF/just e of the mtns. Mid-level ridging/weakening flow
aloft will be the set- up on Thur and mostly isold-slight chance
PoPs warranted across the w again. As aforementioned ridge
develops and persists temps will start to soar again 1st across
the w on Fri, but expanding into PB over the weekend into early
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  90  67  92 /  10  20  10  10
Carlsbad                       63  89  63  93 /  60  40  20  20
Dryden                         68  89  68  93 /  10  10  10  10
Fort Stockton                  66  89  66  92 /  10  30  20  20
Guadalupe Pass                 63  86  63  88 /  60  30  20  20
Hobbs                          62  86  62  90 /  50  30  20  20
Marfa                          57  87  56  89 /  30  20  20  30
Midland Intl Airport           67  90  68  93 /  20  20  10  10
Odessa                         67  90  68  93 /  20  20  10  10
Wink                           66  92  66  95 /  30  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 22, 1:31 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
131 PM CDT Tue May 22 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
131 PM CDT Tue May 22 2018 /1231 PM MDT Tue May 22 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon and evening across the
Guadalupe Mountains and the plains of Southeast New Mexico... with
lower chances across the Upper Trans Pecos and Western Permian Basin.
Some of these storms could become strong with a few becoming severe
with large hail... damaging wind... and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Wednesday mainly over the
higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 22, 5:00 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
500 PM CDT TUE MAY 22 2018

TXZ057-074-222245-
Van Horn and Highway 54 Corridor TX-Davis/Apache Mountains Area TX-
500 PM CDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...NORTH
CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 545 PM
CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kent, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kent.

This includes the following highways...
 Interstate 10 between mile markers 164 and 190.
 Interstate 20 between mile markers 0 and 1.

LAT...LON 3089 10430 3104 10446 3128 10430 3108 10399
TIME...MOT...LOC 2200Z 226DEG 12KT 3102 10431

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 12:02 AM CDTSpecial Weather StatementMAFCulberson28 min
May 22, 1:02 AM CDTSpecial Weather StatementMAFJeff Davis28 min
May 22, 5:00 PM CDTSpecial Weather StatementMAFCulberson45 min
May 22, 5:52 PM CDTSpecial Weather StatementMAFReeves38 min
May 22, 5:54 PM CDTSpecial Weather StatementMAFBrewster51 min
May 22, 5:59 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves3 hr
May 22, 6:01 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
May 22, 6:03 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves57 min
May 22, 6:13 PM CDTSpecial Weather StatementMAFJeff Davis47 min
May 22, 6:23 PM CDTSpecial Weather StatementMAFCulberson67 min
May 22, 6:44 PM CDTSevere Thunderstorm WarningMAFCulberson61 min
May 22, 6:48 PM CDTSpecial Weather StatementMAFJeff Davis42 min
May 22, 6:53 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves67 min
May 22, 6:55 PM CDTSpecial Weather StatementMAFReeves35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.